Alert archive / Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 5, NWS Charleston, WV

February 6, 2025Dickenson County, Virginia

NWS Charleston, WV issued this flash flood warning at Feb 6, 2025, 6:04 PM EST for Dickenson County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2025, 6:04 PM EST (23:04 UTC)
Expired
Feb 6, 2025, 8:04 PM EST
In force
2 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 98 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2025-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2025-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
438 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

452 
WGUS51 KRLX 062304
FFWRLX
VAC051-070215-
/O.NEW.KRLX.FF.W.0005.250206T2304Z-250207T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
604 PM EST Thu Feb 6 2025

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Central Dickenson County in southwestern Virginia...

* Until 915 PM EST.

* At 604 PM EST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Clintwood, Clinchco, McClure and Nora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3706 8226 3700 8242 3702 8246 3702 8248
      3703 8248 3704 8249 3706 8249 3711 8253
      3721 8236

FLASH FLOOD...RADAR INDICATED

$$

JZ
1 follow-up statement
977 
WGUS71 KRLX 070104
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
804 PM EST Thu Feb 6 2025

VAC051-070114-
/O.CAN.KRLX.FF.W.0005.000000T0000Z-250207T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson VA-
804 PM EST Thu Feb 6 2025

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL DICKENSON COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 200 AM EST for portions of 
southwest Virginia and southern West Virginia.

&&

LAT...LON 3702 8247 3702 8248 3703 8248 3704 8248
      3704 8249 3706 8249 3711 8253 3721 8236
      3706 8226 3700 8242 3702 8246

$$

FMK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 3:31 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Feb 6, 3:31 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
331 PM EST Thu Feb 6 2025

.SYNOPSIS...
System skirts south tonight. Potent, moisture-laden systems
will impact the area this weekend, and early to mid next week,
each with heavy rain, and mixed wintry precipitation.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 325 PM Thursday...

Tweaked temperatures to better represent current observations
and trends. A few areas were getting away from the forecast as
the forecast was running too cold. Did bring in the colder air a
little faster for the overnight as new guidance was hinting on
a faster pace. The only other thing was to adjust cloud coverage
as a lot of the clouds have dissipated fairly well across the
lowlands. Outside that, the current forecast is on track.

As of 1245 PM Thursday...

Have issued a Flash Flood Watch for southwest Virginia and
extreme southern West Virginia tonight. See previous discussion
for reasoning.

As of 1245 PM Thursday...

Have cancelled the rest of the Flood Watch as significant
precipitation has moved out of the area.

Another wave will affect southwest Virginia and southern West
Virginia tonight. Models showing decent CAPE near 1000 in
southwest Virginia with precipitable water values over 1.1
inches. With the ground saturated from rain received today,
there are concerns for flooding.

A high pressure system will then build into the area on Friday,
providing dry weather.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 109 PM Thursday...

Another system will approach from the southwest early Saturday
morning with a warm front lifting northward. This will create more
widespread rain across the area Saturday. At the time of this
writing, models are predicting less rainfall than what was seen this
morning, with rainfall amounts generally 0.25-0.75" across the
region. However, given the wet soils and current flooding issues, it
won't take much additional rainfall to lead to more problems. We
will be watching Saturday closely.

A trailing cold front will pass through the area west to east early
Sunday morning, with drying occurring behind it. Mild temperatures
Saturday (lower to middle 50s lowlands, 40s mountains) will
transition to the upper 30s and lower 40s Sunday behind the cold
front.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 109 PM Thursday...

Models are indicating a surface boundary and a weak upper-level
disturbance may create light rain and snow Monday. This looks like a
weak signal overall, so we went with small chances in the forecast
package.

Rain and snow chances increase significantly Monday night and
Tuesday as a stronger wave of low pressure approaches from the
Mississippi River Valley. Precipitation type, QPF, and accumulation
all remain uncertain at this time, as all of these things will
highly depend on the track of low pressure. However, given the very
saturated ground over the past few weeks, we will be on alert for
additional flooding potential. Currently, we are thinking that
precipitation may start as snow for a large portion of the area
Monday night with overnight lows in the lower 30s. Then, snow may
transition to rain Tuesday for most of the lowlands as temperatures
rise into the upper 30s and lower 40s, with mainly snow in the
mountains. As low pressure exits Tuesday night, one final batch of
snow may be possible with cold air wrapping around on the backside.

The overall pattern looks to remain active through the end of the
work week. There may be a brief break in activity Wednesday before
another system approaches again by Thursday.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
As of 1145 AM Thursday...

MVFR ceilings with some IFR will gradually raise this afternoon
to mainly MVFR. Another system will cause some showers and
thunderstorms across southwest Virginia and southern West
Virginia tonight, with MVFR to IFR restrictions. Other areas
will gradually improve overnight to VFR. All areas are expected
to improve to VFR by early Friday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of improving conditions this
afternoon and tonight could vary. Timing and intensity of
restrictions tonight over sw VA and southern WV could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EST 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    H
EKN CONSISTENCY  H    H    M    H    H    H    H    H    H    M    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    L    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z FRIDAY...
IFR conditions possible Saturday into Saturday night with heavy
precipitation.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 2 AM EST Friday for WVZ033.
OH...None.
KY...None.
VA...Flood Watch until 2 AM EST Friday for VAZ003-004.

&&

SYNOPSIS...RPY/SL
NEAR TERM...RPY/JZ
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...RPY
Hazardous weather outlook, Feb 6, 1:45 PM EST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
145 PM EST Thu Feb 6 2025

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
034-039-040-515>526-071845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
145 PM EST Thu Feb 6 2025

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Flood Warnings remain for parts of the area. Motorists should use
extreme caution and be prepared for water or debris on roadway.
Please continue to heed remaining road closures.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another soaking rain is expected this weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-071845-
Dickenson-Buchanan-McDowell-
145 PM EST Thu Feb 6 2025

...FLOOD WATCH IN EFFECT FROM 6 PM EST THIS EVENING THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another soaking rain is expected this weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Feb 6, 5:28 PM EST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
528 PM EST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 AM     Flood            7 SW Cannonsburg        38.33N 82.80W
02/06/2025                   Carter             KY   Public

            Report of street flooding on or near
            Williams Creek Road west of Rush.

&&

FMK
Local storm report, Feb 6, 5:30 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
530 PM EST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     Flood            9 NE Kenna              38.77N 81.55W
02/06/2025                   Jackson            WV   Public

            Report of minor flooding.

&&

FMK
Local storm report, Feb 6, 5:31 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
531 PM EST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     Flash Flood      Huntington              38.41N 82.44W
02/06/2025                   Cabell             WV   Public

            Public report of flash flooding with some
            streets flooded.

&&

FMK
Local storm report, Feb 6, 5:33 PM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
533 PM EST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     Rain             2 NE Elkins             38.95N 79.84W
02/06/2025  M1.84 Inch       Randolph           WV   Trained Spotter

            Storm total.

&&

FMK
Special weather statement, Feb 6, 5:48 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
548 PM EST Thu Feb 6 2025

VAZ003-062315-
Dickenson VA-
548 PM EST Thu Feb 6 2025

...A STRONG THUNDERSTORM WILL IMPACT DICKENSON COUNTY THROUGH 615 PM
EST...

At 548 PM EST, Doppler radar was tracking a strong thunderstorm near
Wise, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Haysi, John Flannagan Lake, McClure, Nora, Clinchco, and Clintwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3702 8246 3702 8248 3703 8248 3707 8250
      3713 8255 3716 8255 3726 8234 3708 8216
      3701 8236 3700 8243
TIME...MOT...LOC 2248Z 252DEG 37KT 3706 8261

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Feb 6, 5:50 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
550 PM EST Thu Feb 6 2025

VAZ004-WVZ033-062315-
Buchanan VA-McDowell WV-
550 PM EST Thu Feb 6 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BUCHANAN AND SOUTH
CENTRAL MCDOWELL COUNTIES THROUGH 615 PM EST...

At 550 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles west of Glen Burke, or 9 miles northeast of Davenport, moving
east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3711 8207 3723 8205 3727 8155 3721 8156
      3720 8168 3724 8173 3724 8174 3720 8176
      3718 8185 3713 8192 3713 8196 3712 8197
      3713 8199 3710 8202
TIME...MOT...LOC 2250Z 274DEG 26KT 3716 8199

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 5:40 AM ESTSpecial Weather StatementRLXBuchanan50 min
Feb 6, 9:41 AM ESTSevere Thunderstorm WarningRLXBuchanan, Dickenson34 min
Feb 6, 10:15 AM ESTAreal Flood WarningRLXBuchanan9 hr
Feb 6, 10:18 AM ESTSpecial Weather StatementRLXBuchanan27 min
Feb 6, 10:26 AM ESTSevere Thunderstorm WarningRLXBuchanan, Dickenson21 min
Feb 6, 1:42 PM ESTFlood WatchRLXBuchanan, Dickenson12 hr
Feb 6, 5:48 PM ESTSpecial Weather StatementRLXDickenson27 min
Feb 6, 5:50 PM ESTSpecial Weather StatementRLXBuchanan25 min
Feb 6, 5:59 PM ESTSevere Thunderstorm WarningRLXBuchanan, Dickenson31 min

Nearby

Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.